Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 27, 2009, 10:25 PM CST for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2009, 10:25 PM CST (04:25 UTC)
- Expired
- Feb 28, 2009, 1:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Tallahatchie County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 163 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 280425
FFWMEG
MSC135-161-280730-
/O.NEW.KMEG.FF.W.0005.090228T0425Z-090228T0730Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 PM CST FRI FEB 27 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 130 AM CST
* AT 1025 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGE
PAYNE STATE PARK...WATER VALLEY...VELMA...TUTWILER...ENID...
COFFEEVILLE AND CHARLESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3372 9031 3376 9029 3377 9018 3380 9019
3382 9046 3408 9045 3408 9014 3416 9013
3419 8950 3387 8951 3387 8977 3389 8978
3389 8992 3382 8993 3380 9012 3372 9013
3372 9023 3369 9026 3369 9029
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 5:53 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Feb 27, 5:53 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CST FRI FEB 27 2009
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 240 PM CST FRI FEB 27 2009/
DISCUSSION...
QUITE AN ACTIVE WEATHER PATTERN FOR NEXT 24 HOURS OR SO. COLD
FRONT HUNG UP ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A LARGE
AREA OF SHOWERS AND THUNDERSTORMS CAN BE FOUND JUST SOUTH OF THE
FRONT. SEVERE THREAT FOR THE NEXT COUPLE OF HOURS SHOULD REMAIN
SOUTH OF THE FORECAST AREA SO THE SEVERE THUNDERSTORM WATCH WILL
EXPIRE AT 3 PM CST. SOME ADDITIONAL STRONG TO SEVERE STORMS MAY MOVE
INTO SOUTHERN PORTIONS OF THE FORECAST AREA LATER TONIGHT SO WILL
KEEP MENTION OF POSSIBLE SEVERE STORMS IN THE HWO. IN ADDITION...
THE LARGE AREA OF RAIN THAT HAS ALREADY OCCURRED PLUS THE THREAT
OF MORE RAIN IN THE SAME AREA HAS PROMPTED A FLASH FLOOD WATCH TO
BE ISSUED FOR TONIGHT. MORE RAIN SHOULD MOVE ACROSS MUCH OF THE
FORECAST AREA TONIGHT.
AS IF THAT WERENT ENOUGH...AN UPPER LEVEL LOW CURRENTLY OVER
WESTERN SOUTH DAKOTA WILL PLUNGE SOUTHEAST TONIGHT AND SATURDAY
REACHING THE MIDSOUTH BY SATURDAY NIGHT. THE RESULT WILL BE A
CONTINUANCE OF WIDESPREAD RAIN OVER THE REGION. AS THE LOW GETS
CLOSER TO THE FORECAST AREA TEMPERATURES WILL COOL PARTICULARLY
NEAR THE TRACK OF THE LOW. THE RESULT WILL BE A CHANGE FROM RAIN
TO SNOW STARTING IN THE NORTHWEST PART OF THE FORECAST AREA AROUND
NOON. BY SATURDAY EVENING...RAIN SHOULD HAVE CHANGED OVER TO SNOW
ACROSS MOST OF THE FORECAST AREA. AT THIS POINT...IT APPEARS THAT
MOST AREAS COULD SEE 1-2 INCHES OF SNOW MAINLY ON GRASSY SURFACES.
HOWEVER...THE AMOUNT OF SNOW WILL BE HIGHLY DEPENDENT ON THE TRACK
OF THE UPPER LOW SO THIS REMAINS QUITE A BIT OF UNCERTAINTY. WILL
ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE THREAT FOR
SNOW.
BY SUNDAY MORNING...THE UPPER LOW WILL BE EAST OF THE FORECAST
AREA AND HIGH PRESSURE WILL DOMINATE THE CENTRAL U.S. RESULTING IN
DRY WEATHER AND CHILLY TEMPERATURES FOR SUNDAY AND SUNDAY NIGHT.
UPPER LEVEL RIDGE WILL GRADUALLY BUILD INTO THE REGION BEGINNING
MONDAY AND CONTINUING THROUGH NEXT FRIDAY. THE RESULT WILL BE A
GRADUAL WARMING TREND WITH LITTLE CHANCE FOR RAIN.
ARS
&&
.AVIATION...
00Z TAF CYCLE
A COLD FRONT STRETCHES FROM NE MS INTO THE ARKLATEX. LOW PRESSURE
WILL DEVELOP OVER THE ARKLATEX AND MOVE ALONG THE FRONT AND INTO
N CNTRL AL BY 12Z SAT. OVERRUNNING RAIN WITH SOME EMBEDDED
TSRAS WILL CONTINUE TO EXPAND NORTHEAST INTO THE FORECAST AREA
OVERNIGHT. IFR CIGS AT KTUP WILL CONT TONIGHT. EXPECT CIGS TO
LOWER FROM VFR TO MVFR TO IFR BY 06Z-07Z AT KMEM...KJBR AND KMKL.
EXPECT RAIN TO TAPER OFF BY 12Z SAT AND CIGS TO IMPROVE SLIGHTLY
TO MVFR. RAIN WILL REDEVELOP AS A STRONG UPPER LOW APPROACHES.
EXPECT A CHANGEOVER TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE
AREA SATURDAY AFTN WITH IFR CIGS AND VSBYS DEVELOPING.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 40 41 29 43 / 100 70 60 0
MKL 38 40 27 44 / 100 80 60 0
JBR 35 39 26 44 / 70 80 50 0
TUP 45 48 30 45 / 100 70 60 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PHILLIPS.
MO...NONE.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CALHOUN-CHICKASAW-
COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-PONTOTOC-
QUITMAN-TALLAHATCHIE-YALOBUSHA.
TN...NONE.
&&Hazardous weather outlook, Feb 27, 10:11 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1011 PM CST FRI FEB 27 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1011 PM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT FOR PARTS OF EAST ARKANSAS AND NORTH MISSISSIPPI THROUGH LATE TONIGHT MAINLY SOUTH OF A LINE FROM HELENA ARKANSAS TO FULTON MISSISSIPPI. ADDITIONAL HEAVY RAINFALL MAY PRODUCE FLOODING IN THESE AREAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EAST ARKANSAS NORTH MISSISSIPPI GENERALLY SOUTH OF A LINE FROM HELENA ARKANSAS TO FULTON MISSISSIPPI. THE MAIN THREAT FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL AND POSSIBLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH ON SATURDAY AS A POTENT UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION. RAIN WILL LIKELY CHANGE TO SLEET...AND EVENTUALLY TO ALL SNOW DURING THE DAY. THE SNOW WILL CONTINUE INTO SATURDAY NIGHT. SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH. WINTER STORM WATCHES AND A WINTER WEATHER ADVISORY HAVE BEEN ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
In the hours before
Special weather statement, Feb 27, 4:49 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 449 PM CST FRI FEB 27 2009 ARZ058-272330- PHILLIPS AR- 449 PM CST FRI FEB 27 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 11 MILES NORTH OF WHITE RIVER NATIONAL WILDLIFE REFUGE AT 449 PM CST...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...ST FRANCIS NATIONAL PARK...WEST HELENA AND WHITE RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
Special weather statement, Feb 27, 6:31 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CST FRI FEB 27 2009 ARZ058-280100- PHILLIPS AR- 631 PM CST FRI FEB 27 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES EAST OF WATKINS CORNER AT 631 PM CST...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR HELENA... MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
Special weather statement, Feb 27, 6:58 PM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 658 PM CST FRI FEB 27 2009 MSZ007-010-011-280130- TUNICA MS-COAHOMA MS-QUITMAN MS- 658 PM CST FRI FEB 27 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11 MILES WEST OF DUNDEE AT 658 PM CST...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN COAHOMA...QUITMAN AND TUNICA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES MOON LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:30 PM CST | Flash Flood Warning | MEG | Yalobusha | 2 hr |
| Feb 27, 9:33 PM CST | Winter Storm Watch | MEG | Alcorn, Benton, DeSoto, Marshall, Prentiss, Tate and 3 more | 6 hr |
| Feb 27, 9:33 PM CST | Winter Weather Advisory | MEG | Calhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 7 more | 6 hr |
| Feb 27, 10:18 PM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Panola, Tate, Tunica | 3 hr |
| Feb 28, 3:59 AM CST | Winter Storm Warning | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 28 hr |
| Feb 28, 6:38 AM CST | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
| Feb 28, 6:47 AM CST | River Flood Warning | MEG | Monroe | 18 hr |
| Feb 28, 6:49 AM CST | River Flood Warning | MEG | Monroe | 18 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.